When Herbal Remedies and Medications Don’t Mix

by Angela Stevens on August 10, 2009

No Gravatar

It is completely normal for people not to want to take medications. There are adverse side effects to worry about as well as the potentially overwhelming cost. Because of these concerns, many people opt to try herbal or “all natural” remedies for their ailments. They may even try these remedies just to improve their overall health. Unlike prescriptions, however, these remedies do not usually come with a warning about any harmful drug interactions.

sunbelt-herbal-medicine-dont-mix
Because herbal remedies are not prescribed, the pharmacist or doctor is only aware that the patient is taking them if the information is volunteered. While it is very important that patients be encouraged to volunteer the information, doctors and pharmacists need to make an effort to ask for this information because some herbal remedies can cause serious problems when taken in conjunction with a medication. If you prescribe or dispense medication, you should encourage your patients to disclose any herbal remedies they are taking. If not, you can still encourage your loved ones to provide their health care providers with this important information.

Hawthorn and Lanoxin

Hawthorn is often used to regulate blood pressure and improve blood flow. Lanoxin is used to slow down the heart rate and help alleviate symptoms associate with heart failure. Using the two together can increase the effects of Lanoxin and potentially cause problems with the heart rate of the patient.

Ginseng and Coumadin

Ginseng is taken for a number of reasons; one of the most common is to improve overall energy. Coumadin is a popular anticoagulant and is prescribed to keep the blood from clotting, often to combat serious conditions. Ginseng has been found to reduce the efficacy of Coumadin.

St. John’s Wort and Antidepressants

St. John’s Wort is a very popular herbal remedy used to treat depression. Many people will self medicate with St. John’s Wort before consulting a doctor and will continue taking it after receiving a prescription antidepressant. Combining the two can cause serotonin syndrome in patients, which in extreme cases can be fatal. Fortunately, a fatal reaction is rare, but more moderate reactions are more common and should be considered a real concern.

Kava and Sedatives

Kava is typically used to reduce anxiety or improve sleep, as are sedatives. There are indications that combining the two can lead to disorientation in patients.

Primrose Oil and Thorazine

Primrose oil is used to treat a number of conditions including eczema, nerve damage, diabetes, and chronic fatigue syndrome. Thorazine is used primarily in the treatment of schizophrenia and is also used to treat some behavior disorders. Combining the two can increase the risk of seizures, especially in people with a prior history of seizures. Primrose oil interactions have also been indicated with other medications that treat mental illness as well as with anticoagulants.

This is just a small selection of problematic interactions between prescription medications and herbal remedies. Prior to dispensing a new medication patients should be asked some basic questions such as:

  • Are you currently taking any herbal or all natural products?
  • Have you recently discontinued taking an herbal or all natural product?
  • Are you taking any dietary supplements?

Taking the time to question patients may help prevent an unpleasant, or even deadly, interaction with their new medication.

0

{ 4 comments… read them below or add one }

Shirley Lee Cummings 08.11.09 at 11:42 pm

Thanks for the information. What about Resveratrol? I kknow some are Ok and other not so good. What brand is the safest to use. I hear a lot about this from Dr. Oz.

Do you have any information to share.

Thank you.

0
Angela Stevens 08.12.09 at 9:42 am

Shirley,

I’ve also heard some promising news about Reservatrol, but again, before taking any herbal remedy please check with your doctor or physician to see if it’s right for you, and to see if there could be any potential issues with your existing medications.

http://www.mayoclinic.com/health/red-wine/HB00089

0
Marsha 08.08.11 at 5:32 pm

do herbal anxiety meds have any effect on losartan or coreg?

0
Marsha 08.08.11 at 5:34 pm

on my last post, my email is WRONG it 1958 NOT 1858! LOL

0

Leave a Comment

You can use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>